Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Jacksonville, FL

April 8, 2004Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 8, 2004, 1:21 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2004, 1:21 PM EDT (17:21 UTC)
Expired
Apr 8, 2004, 2:00 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 43 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 10:45 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:30 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 8, 9:30 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT THU APR 8 2004

.SHORT TERM...BUSY MORNING THUS FAR WITH MUCH NEEDED RAINS BUT LESS
NEEDED STRONG STORMS. WILL BE DOING A QUICK UPDATE TO ZONES TO
REFLECT LATEST TRENDS IN RADAR IMAGERY AND NEWEST SHORT TERM
GUIDANCE. THESE UPDATES WILL INCLUDE INCREASING POPS OVER MOST
LOCATIONS...ESPECIALLY THE SOUTH WHERE CURRENT SHORT WAVE OVER NORTH
FLORIDA WILL PROGRESS. FEEL CURRENT LINE OF STORMS OVER FLORIDA
PORTION WILL BE THE MAIN BAND FOR TODAY...WITH CONVERGENT
PATTERN SETTING UP ALOFT FOR THIS AFTERNOON LIMITING POPS TO
ISOLATED. FOR THE GEORGIA PORTION...DIVERGENT PATTERN PERSISTS
THROUGH THIS EVENING...AND EXPECT A CONTINUED HIGH PROBABILITY FOR
INTERMITTENT SHOWERS. WILL CONTINUE STRONG WORDING IN GRIDS AND
ZONES AS ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AND WET BULB
ZERO HEIGHTS REMAIN FAVORABLE FOR HAIL.

&&

.MARINE...GRADIENT HAS TIGHTENED ACROSS THE WATERS ONCE AGAIN WITH
OFFSHORE WATERS BACK TO SCEC CONDITIONS. NEARSHORE SHOULD FOLLOW
SUIT SOON AND CURRENT PACKAGE HANDLES THIS WELL. NO CHANGES
PLANNED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

DEESE/ZIBURA
Hazardous weather outlook, Apr 8, 10:51 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1051 AM EDT THU APR 8 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1051 AM EDT THU APR 8 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR SOUTHEAST GEORGIA AND
PARTS OF NORTHEAST FLORIDA...

THUNDERSTORMS WILL DEVELOP OVER THE AREA AND MOVE EAST ACROSS THE
AREA THIS AFTERNOON. THE MAIN CONCERN WITH THESE STORMS WILL BE
STRONG DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND SPOTTERS
SHOULD ACTIVATE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ

In the hours before

Special weather statement, Apr 8, 10:38 AM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1038 AM EDT THU APR 8 2004

FLZ040-081530-
MARION FL-
1038 AM EDT THU APR 8 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1130 AM EDT...

AT 1038 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES NORTHWEST OF ROMEO...OR ABOUT 4
MILES SOUTHEAST OF BRONSON...MOVING EAST-SOUTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO...RAINBOW
LAKES ESTATES...MCINTOSH...FLEMINGTON...REDDICK...LOWELL...SPARR AND
OCALA AIRPORT THROUGH 1130 AM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THIS STORM IS BEING CLOSELY MONITORED AND IT IS POSSIBLE A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED FOR SOME PORTION OF THE COUNTY
THROUGH 1130 AM.

SANDRIK
Local storm report, Apr 8, 11:15 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             FLEMINGTON              29.41N 82.30W
04/08/2004  0.88 INCH        MARION             FL   TRAINED SPOTTER

&&

MZ
Local storm report, Apr 8, 11:34 AM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1134 AM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             REDDICK                 29.37N 82.20W
04/08/2004  0.25 INCH        MARION             FL   EMERGENCY MNGR

            1/4 INCH HAIL NEAR NORTH MARION COUNTY HIGH SCHOOL

&&

MZ
Special weather statement, Apr 8, 12:00 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT THU APR 8 2004

FLZ040-081645-
MARION FL-
1200 PM EDT THU APR 8 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1245 PM EDT...

AT 1159 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SILVER
SPRINGS SHORES...SANTOS...THE VILLAGES...LYNNE...FORT MCCOY...
BURBANK AND BELLEVIEW THROUGH 1245 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS... TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

SANDRIK
Local storm report, Apr 8, 12:20 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             ST. AUGUSTINE           29.89N 81.31W
04/08/2004  0.75 INCH        ST. JOHNS          FL   LAW ENFORCEMENT

            PENNY SIZE HAIL NEAR AIRPORT

&&

MZ
Local storm report, Apr 8, 12:26 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1226 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     GREEN COVE SPRINGS      29.99N 81.68W
04/08/2004                   CLAY               FL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AT 800 BLOCK ORANGE AVE N HIGHWAY 17
            POWER OUTAGES IN GREEN COVE SPRINGS

&&

MZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:45 AM EDTSevere Thunderstorm WarningJAXClay45 min
Apr 8, 11:00 AM EDTSevere Thunderstorm WarningJAXMarion60 min
Apr 8, 11:07 AM EDTSevere Thunderstorm WarningJAXSaint Johns38 min
Apr 8, 11:16 AM EDTSpecial Marine WarningJAX59 min
Apr 8, 12:13 PM EDTSpecial Marine WarningJAX77 min
Apr 8, 2:54 PM EDTSpecial Marine WarningJAX66 min
Apr 8, 4:04 PM EDTSevere Thunderstorm WarningJAXNassau41 min
Apr 8, 4:23 PM EDTSpecial Marine WarningJAX67 min
Apr 8, 2:35 PM EDTSevere Thunderstorm WarningJAXAtkinson, Clinch, Ware55 min
Apr 8, 3:30 PM EDTSevere Thunderstorm WarningJAXBrantley, Ware60 min
Apr 8, 3:49 PM EDTSevere Thunderstorm WarningJAXCharlton41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.